Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 14, 2017, 3:25 PM CDT for 7 counties in Wisconsin. It was in force for 50 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 3:25 PM CDT (20:25 UTC)
- Expired
- Jun 14, 2017, 4:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI, Oconto County, WI, Outagamie County, WI, Shawano County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 20 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:30 PM CDT | TSTM WND DMG | Appleton, WI | ESTIMATED 55 TO 60 MPH WINDS. LARGE TREES DOWN ON SOUTH AND EAST SIDE OF CITY. |
| Jun 14, 3:30 PM CDT | TORNADO | 1 Se Appleton, WI | EF1 TORNADO BEGAN NEAR FOX CROSSING IN NE WINNEBAGO COUNTY AND MOVED INTO OUTAGAMIE COUNTY ACROSS SOUTHEAST APPLETON AND INTO THE KIMBERLY AREA. ON THE GROUND FOR ABOUT 6 MILES. |
| Jun 14, 3:32 PM CDT | TSTM WND GST 65 | 2 S Appleton, WI | |
| Jun 14, 3:32 PM CDT | TSTM WND GST 66 | Sherwood, WI | TIME OF EVENT IS AN ESTIMATE. |
| Jun 14, 3:35 PM CDT | TSTM WND GST 65 | Appleton, WI | LARGE TREES DOWN AROUND APPLETON. TIME ESTIMATED. |
| Jun 14, 3:43 PM CDT | TORNADO | 5 Se Navarino Wildlife, WI | |
| Jun 14, 3:47 PM CDT | FUNNEL CLOUD | Navarino, WI | ROTATING WALL CLOUD |
| Jun 14, 3:51 PM CDT | TORNADO | 3 Sw Pulaski, WI | THIS CORRESPONDS TO TORNADO 7 ON THE NWS DAMAGE SURVEY PNS SUMMARY. |
| Jun 14, 3:52 PM CDT | TSTM WND DMG | 6 Wsw Sobieski, WI | NUMEROUS TREES DOWN. |
| Jun 14, 3:52 PM CDT | TORNADO | 1 S Frazer Corners, WI | |
| Jun 14, 3:53 PM CDT | TORNADO | 2 Sw Angelica, WI | THIS CORRESPONDS TO TORNADO 8 ON THE NWS DAMAGE SURVEY PNS SUMMARY. |
| Jun 14, 3:54 PM CDT | TORNADO | 1 Nne Morrison, WI | WEAK TORNADO NEAR MORRISON. A FEW TREE BRANCHES DOWN ALONG SHORT PATH. |
| Jun 14, 4:04 PM CDT | TSTM WND DMG | 4 Ene Green Bay, WI | 4 TO 5 INCH TREE LIMBS BROKEN OFF AND TOSSED 100 TO 150 FEET. REPORT FROM UW-GREEN BAY. |
| Jun 14, 4:05 PM CDT | TSTM WND DMG | Little Suamico, WI | NUMEROUS TREES DOWN. |
| Jun 14, 4:09 PM CDT | TSTM WND GST 64 | Pulaski, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 12:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
997
WUUS53 KGRB 142025
SVRGRB
WIC009-015-071-083-087-115-135-142115-
/O.NEW.KGRB.SV.W.0089.170614T2025Z-170614T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
325 PM CDT WED JUN 14 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Brown County in northeastern Wisconsin...
Calumet County in east central Wisconsin...
South central Oconto County in northeastern Wisconsin...
Northeastern Waupaca County in northeastern Wisconsin...
Eastern Outagamie County in northeastern Wisconsin...
Western Manitowoc County in east central Wisconsin...
Eastern Shawano County in northeastern Wisconsin...
* Until 415 PM CDT.
* At 325 PM CDT, severe thunderstorms were located along a line
extending from near Clintonville to 6 miles north of New London to
9 miles southwest of Black Creek to near Central Lake Winnebago,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Green Bay, Appleton, Manitowoc, Menasha, Kaukauna, Little Chute,
Kimberly, Chilton, Pulaski and Brillion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4389 8816 4394 8816 4394 8839 4446 8841
4468 8878 4488 8816 4471 8792 4463 8793
4466 8786 4450 8776 4405 8775 4389 8801
TIME...MOT...LOC 2025Z 239DEG 48KT 4456 8882 4448 8873 4436 8856 4395
8838
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
AK1 follow-up statement
161
WWUS53 KGRB 142112
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
412 PM CDT WED JUN 14 2017
WIC009-015-071-083-087-115-135-142119-
/O.EXP.KGRB.SV.W.0089.000000T0000Z-170614T2115Z/
Brown WI-Calumet WI-Oconto WI-Waupaca WI-Outagamie WI-Manitowoc WI-
Shawano WI-
412 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR BROWN...CALUMET...SOUTH
CENTRAL OCONTO...NORTHEASTERN WAUPACA...EASTERN OUTAGAMIE...WESTERN
MANITOWOC AND EASTERN SHAWANO COUNTIES WILL EXPIRE AT 415 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Brown and Manitowoc counties until 5 pm CDT. A severe
thunderstorm warning remains in effect for southern Oconto county
until 530 pm CDT.
LAT...LON 4389 8816 4394 8816 4394 8839 4446 8841
4468 8878 4488 8816 4471 8792 4463 8793
4466 8786 4450 8776 4405 8775 4389 8801
TIME...MOT...LOC 2109Z 239DEG 48KT 4485 8814 4477 8805 4465 8788 4424
8770
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 14, 2:41 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 241 PM CDT Wed Jun 14 2017 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 240 PM CDT Wed Jun 14 2017 Convectively induced vorticity center will continue to produce thunderstorms during the rest of the afternoon and early evening hours. Shear and instability are sufficient for some severe storms with strong winds and possibly large hail and a tornado or two. Additional scattered storms could accompany the weak surface front that will move through late tonight. Some low clouds are possible early Thursday but increasing west southwest winds will mix them out by noon with mostly sunny skies in the afternoon. Warm temperatures aloft will make for highs around 10 degrees above normal in most places. .LONG TERM...Thursday Night Through Wednesday Issued at 240 PM CDT Wed Jun 14 2017 A pretty typical early summer pattern setting up across the CONUS with upper ridging located over the southwest CONUS/western Atlantic and a general upper trough over east-central North America. The jet stream appears to set-up over the northern tier of states with periodic Pacific systems moving along the jet. The main forecast challenge will be trying to time each of these systems. Temperatures to start out above normal through Saturday, cool to below normal into early next week, then slowly warm closer to normal by the middle of next week. Vertically-stacked upper low is forecast to slowly move east into western Ontario Thursday night with a weak shortwave trough pushing into the western Great Lakes. Models are also showing another surge of gulf moisture streaming northeast as winds back to the southwest once again. It appears that central/east-central WI would need at least a small shower/thunderstorm chance after midnight, while the north would remain dry. Under generally partly cloudy skies, look for min temperatures to range from the middle to upper 50s north-central WI, to the lower 60s across eastern WI. Warm and somewhat humid conditions are expected to linger over central/east-central WI on Friday with capes perhaps surpassing 1K J/KG. The only question is whether there is a triggering mechanism to kick off more showers/thunderstorms. The GFS hints at a mid- level shortwave moving through the mean flow, thus cannot rule out at least a chance of showers/thunderstorms. Max temperatures on Friday to reach the upper 70s near Lake MI, lower to middle 80s elsewhere. Another weak shortwave trough is forecast by most of the models to enter the western Great Lakes on Friday night and with a continued southwest fetch of gulf moisture aimed at WI, additional small chances for showers/thunderstorms will remain in the forecast. Temperatures to remain on the mild side with middle to upper 50s north-central, lower to middle 60s east-central WI. Models send a weak frontal boundary into WI on Saturday and this feature would be the trigger necessary to generate more showers/thunderstorms, especially during the afternoon hours. More clouds/precipitation chances would hinder temperatures with readings slipping into the middle to upper 70s north-central/lakeshore, lower 80s south. The best likelihood of seeing showers/thunderstorms should occur Saturday night as a strong shortwave trough/accompanying surface low and cold front sweep across the western Great Lakes. We will have to watch these storms, especially Saturday evening before instability begins to weaken. However, bulk shear values in the 35 to 50 knot range through the night could keep storms feisty well into the night. While stronger lift/forcing exit the region on Sunday, northeast WI to reside on the cooler/cyclonic side of this system, thus with daytime heating, look for shower/thunderstorm chances to continue through Sunday. Much cooler air mass to overspread the area on Sunday with max temperatures around 70 degrees north-central, lower to middle 70s elsewhere. Precipitation chances are expected to diminish Sunday evening with the loss of daytime heating. Of course, the onset of daytime heating on Monday could kick off at least a few showers or thunderstorms. Temperatures on Monday will remain below normal with only middle to upper 60s north-central, upper 60s near Lake MI and lower 70s elsewhere. After a mostly dry Monday night, models indicate the approach/passage of a shortwave trough/cold front on Tuesday. While forcing/lift/instability are not as pronounced as Saturday night's event, anticipate at least chance pops will be needed across northeast WI for Tuesday. Max temperatures are expected to be slightly warmer with most locations in the 70-75 degree range. High pressure is forecast to build into WI later Tuesday night through Wednesday and appears to finally bring a dry period to the extended forecast. Even with mixed sunshine, temperatures will not warm much with readings a bit below normal. && .AVIATION...for 18Z TAF Issuance Issued at 1259 PM CDT Wed Jun 14 2017 MVFR ceilings over northern Wisconsin will dissipate this afternoon as a warm front moves north and increasing winds mix out low level moisture. Thunderstorms will move across the area from southwest to northeast during the mid and late afternoon hours accompanied by gusty winds and heavy rain. They should exit the area during the early evening. Additional scattered thunderstorms are possible alter tonight as a weak cold front moves through. IFR ceilings and visibilities are possible late tonight and early Thursday where winds become light and the ground is wet from rain. Good flying weather is expected by noon Thursday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......RDM
Hazardous weather outlook, Jun 14, 2:21 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 221 PM CDT Wed Jun 14 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 221 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms through midnight. Damaging winds, large hail, heavy rainfall and a tornado or two are possible. Due to recent heavy rains, the Wisconsin River continues to flow faster than usual with a few locations at or above flood stage. Caution should be used if boating or fishing on the Wisconsin River. Many other rivers across the region will also be rising, with some possibly reaching flood stage. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A chance of thunderstorms will return for late this week and the weekend, but severe storms do not appear likely. Some rivers and streams will continue to be near or above flood stage. Caution should be used near rapidly moving water. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. LMZ521-522-541>543-151930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 221 PM CDT Wed Jun 14 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Strong to severe thunderstorms are possible this evening. Some of these storms will produce strong winds and hail. Areas of dense fog are possible later tonight, as a warm and moist air flows over the relatively cool waters of Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday A chance of thunderstorms will return during the weekend. RDM/Kallas
In the hours before
Local storm report, Jun 14, 3:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST WAUTOMA 44.06N 89.28W
06/14/2017 M59 MPH WAUSHARA WI AWOS
&&Local storm report, Jun 14, 3:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST WILD ROSE 44.18N 89.25W
06/14/2017 M65 MPH WAUSHARA WI TRAINED SPOTTER
0300 PM HAIL AMHERST 44.45N 89.28W
06/14/2017 E0.50 INCH PORTAGE WI TRAINED SPOTTER
&&Local storm report, Jun 14, 3:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD WILD ROSE 44.18N 89.25W
06/14/2017 WAUSHARA WI TRAINED SPOTTER
STREET AND FIELD FLOODING AROUND WILD ROSE.
&&Local storm report, Jun 14, 3:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG WAUPACA 44.34N 89.06W
06/14/2017 WAUPACA WI LAW ENFORCEMENT
TREES DOWN IN THE CITY.
&&Local storm report, Jun 14, 3:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
321 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST SCANDINAVIA 44.46N 89.13W
06/14/2017 M60 MPH WAUPACA WI TRAINED SPOTTER
0305 PM TSTM WND DMG EUREKA 44.00N 88.84W
06/14/2017 WINNEBAGO WI LAW ENFORCEMENT
A FEW TREES DOWN.
0313 PM TSTM WND DMG 3 SW OSHKOSH 43.97N 88.59W
06/14/2017 WINNEBAGO WI LAW ENFORCEMENT
A FEW TREES DOWN.
&&Local storm report, Jun 14, 3:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FUNNEL CLOUD 5 W KESHENA 44.87N 88.73W
06/14/2017 MENOMINEE WI EMERGENCY MNGR
UPDATE TO EARLIER TORNADO REPORT. FUNNEL DID NOT TOUCH
DOWN. NO DAMAGE REPORTED.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:35 AM CDT | Special Weather Statement | GRB | Vilas | 25 min |
| Jun 14, 5:46 AM CDT | Special Weather Statement | GRB | Kewaunee | 29 min |
| Jun 14, 7:14 AM CDT | River Flood Warning | GRB | Lincoln | 24 hr |
| Jun 14, 7:16 AM CDT | Special Marine Warning | GRB | 119 min | |
| Jun 14, 7:30 AM CDT | Special Weather Statement | GRB | Door | 45 min |
| Jun 14, 8:26 AM CDT | Special Weather Statement | GRB | Door | 49 min |
| Jun 14, 9:04 AM CDT | Special Weather Statement | GRB | Door | 41 min |
| Jun 14, 12:44 PM CDT | Special Weather Statement | GRB | Portage, Wood | 76 min |
| Jun 14, 1:23 PM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 67 min |
| Jun 14, 1:45 PM CDT | Tornado Warning | GRB | Menominee, Shawano | 30 min |
| Jun 14, 1:58 PM CDT | Special Weather Statement | GRB | Portage, Wood | 77 min |
| Jun 14, 2:14 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 59 min |
| Jun 14, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 40 min |
| Jun 14, 2:48 PM CDT | Areal Flood Advisory | GRB | Portage, Waupaca, Waushara | 3 hr |
| Jun 14, 2:52 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Waupaca, Waushara, Winnebago | 53 min |
| Jun 14, 2:53 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Jun 14, 3:34 PM CDT | Areal Flood Advisory | GRB | Brown, Calumet, Kewaunee, Manitowoc, Outagamie, Waupaca and 1 more | 3 hr |
| Jun 14, 3:45 PM CDT | Tornado Warning | GRB | Brown, Kewaunee, Oconto, Outagamie, Shawano | 34 min |
| Jun 14, 4:00 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Door, Kewaunee, Manitowoc | 60 min |
| Jun 14, 4:09 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 57 min |
| Jun 14, 4:35 PM CDT | Special Marine Warning | GRB | 115 min | |
| Jun 14, 4:57 PM CDT | Severe Thunderstorm Warning | GRB | Door | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.